Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 21, 2018, 7:58 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 7:58 PM EDT (23:58 UTC)
- Expired
- Sep 21, 2018, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Armstrong County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:59 PM EDT | TSTM WND DMG | Fox Chapel, PA | TREE DOWN AND BLOCKING THE 100 BLOCK OF NORTH DRIVE. |
| Sep 21, 8:07 PM EDT | TSTM WND DMG | Plum, PA | TREES AND WIRES DOWN ON GREENSBURG ROAD AT FAULK ROAD. |
| Sep 21, 8:31 PM EDT | TSTM WND DMG | Ernest, PA | MULIPLE TREES DOWN IN CENTRAL AND NORTHRN INDIANA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 4:32 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 12.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
107
WUUS51 KPBZ 212358
SVRPBZ
PAC003-005-063-129-220045-
/O.NEW.KPBZ.SV.W.0182.180921T2358Z-180922T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
758 PM EDT FRI SEP 21 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Indiana County in west central Pennsylvania...
Northeastern Allegheny County in southwestern Pennsylvania...
Northern Westmoreland County in southwestern Pennsylvania...
Armstrong County in west central Pennsylvania...
* Until 845 PM EDT.
* At 757 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of West Kittanning to near Ford
City to Tarentum to Etna, moving east at 50 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Penn Hills... Ross Township...
Indiana... Vandergrift...
Kittanning... Homer City...
Apollo... Shaler Township...
Plum... Murrysville...
Hampton Township... New Kensington...
This includes Pennsylvania Turnpike between mile markers 41 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7901 4046 7975 4052 8005 4067 7983
4067 7969 4094 7969 4093 7921 4091 7921
4091 7881 4072 7880
TIME...MOT...LOC 2357Z 281DEG 45KT 4090 7962 4074 7962 4063 7978 4050
7997
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
549
WWUS51 KPBZ 220022
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
822 PM EDT FRI SEP 21 2018
PAC003-005-063-129-220045-
/O.CON.KPBZ.SV.W.0182.000000T0000Z-180922T0045Z/
Indiana PA-Allegheny PA-Westmoreland PA-Armstrong PA-
822 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR INDIANA...EAST CENTRAL ALLEGHENY...NORTHERN WESTMORELAND AND
SOUTHEASTERN ARMSTRONG COUNTIES...
At 822 PM EDT, severe thunderstorms were located along a line
extending from 12 miles southeast of New Bethlehem to near Indiana to
9 miles east of Apollo to near Delmont, moving east at 50 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Penn Hills... Ross Township...
Indiana... Vandergrift...
Homer City... Apollo...
Shaler Township... Plum...
Murrysville... Lower Burrell...
O'hara Township... West View...
This includes Pennsylvania Turnpike between mile markers 48 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7901 4046 7975 4052 8005 4056 7966
4074 7936 4093 7933 4093 7921 4091 7921
4091 7881 4072 7880
TIME...MOT...LOC 0022Z 281DEG 45KT 4084 7923 4068 7923 4057 7939 4044
7958
HAIL...<.75IN
WIND...60MPH
$$375
WWUS51 KPBZ 220036
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
836 PM EDT FRI SEP 21 2018
PAC005-220045-
/O.CAN.KPBZ.SV.W.0182.000000T0000Z-180922T0045Z/
Armstrong PA-
836 PM EDT FRI SEP 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARMSTRONG COUNTY
IS CANCELLED...
The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Pennsylvania.
LAT...LON 4035 7901 4046 7975 4053 7949 4054 7948
4054 7944 4077 7922 4091 7921 4091 7881
4072 7880
TIME...MOT...LOC 0035Z 281DEG 45KT 4081 7903 4065 7903 4054 7919 4041
7938
$$
PAC003-063-129-220045-
/O.CON.KPBZ.SV.W.0182.000000T0000Z-180922T0045Z/
Indiana PA-Allegheny PA-Westmoreland PA-
836 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR INDIANA...EASTERN ALLEGHENY AND CENTRAL WESTMORELAND COUNTIES...
At 835 PM EDT, severe thunderstorms were located along a line
extending from 9 miles south of Punxsutawney to 6 miles east of
Indiana to Homer City to 6 miles north of Latrobe, moving east at 50
mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana... Homer City...
Plum... Murrysville...
Blairsville... Black Lick...
Clymer... Avonmore...
Saltsburg... West Lebanon...
New Florence... Chevy Chase Heights...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7901 4046 7975 4053 7949 4054 7948
4054 7944 4077 7922 4091 7921 4091 7881
4072 7880
TIME...MOT...LOC 0035Z 281DEG 45KT 4081 7903 4065 7903 4054 7919 4041
7938
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:55 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 21, 4:55 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 455 PM EDT Fri Sep 21 2018 .SYNOPSIS... A cold front will bring a line of strong to severe storms to the region this evening. More seasonable can be expected for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The early eve update featured the addition of a Severe Thunderstorm watch generally for areas along and north of I 70. Previous... Mostly clear skies with scattered cu ahead of the cold front have allowed ample surface heating and destabilization across the area this afternoon. Temperatures in the mid 80s with dews in the upper 60s have provided MLCAPE values near 2000 J/kg. As deep layer vertical shear increases this afternoon and evening along a mid-level wave, the atmosphere will be primed for a brief shot at severe storms before instabilities wane with sunset. The main threat will primarily be damaging winds, frequent cloud-to-ground lightning, and perhaps an isolated tornado or two. Pre-frontal thunderstorms have already initiated in west- central Ohio. With front-parallel shear vectors, these thunderstorms should quickly congeal into a line of storms, continuing eastward into the Pittsburgh forecast area by around 22-23z (6-7pm). The highest concern for severe weather, including isolated tornadoes, will be across east-central Ohio and northwest Pennsylvania where SPC has highlighted an enhanced risk, as ample shear and sufficient instabilities coincide with the pre-frontal line of storms. The storms will continue shifting eastward through the Pittsburgh Metro by around 8-9pm, rapidly weakening as it approaches the southeastern ridge counties. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The front will quickly clear the area overnight, with shower and thunderstorm chances rapidly decreasing behind the boundary. Saturday will remain dry as the front stalls out across the Carolinas and high pressure begins to build in. The front will slowly creep back northward late Saturday night, increasing PoPs across the far south, mainly ridge counties. Dry weather will continue north of the southern ridges as high pressure builds in. Temperatures will drop to below normal values this weekend. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... A series of shortwaves will maintain increased PoPs through mid-week before another cold front sweeps through the region on Wednesday. Temperatures should average just around seasonal values before a post-frontal cool-down Wednesday night. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... High confidence forecast of evening condition deterioration due to an encroaching prefrontal trough and eventual cold front and associated thunderstorms. Storms may be severe with wind gusts approaching 50 kt. The system will be out of the most of the terminals by 03z, but cold advection is expected to support MVFR stratocu on Saturday morning. Building high pressure will improve conditions to VFR as Saturday aftn progresses. Outlook... The next chance for general restrictions is expected with a Tuesday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 21, 7:58 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 758 PM EDT Fri Sep 21 2018 MDZ001-OHZ039>041-048-057-068-069-PAZ007-008-013-031-075-076-WVZ004- 012-021-509>514-230000- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Noble- Monroe-Mercer-Venango-Lawrence-Greene-Fayette-Fayette Ridges- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 758 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ049-050-058-059-PAZ009-014>016-020>023-029-073-074-WVZ001>003- 230000- Harrison-Jefferson-Guernsey-Belmont-Forest-Butler-Clarion-Beaver- Allegheny-Armstrong-Indiana-Washington-Westmoreland- Westmoreland Ridges-Hancock-Brooke-Ohio- 758 PM EDT Fri Sep 21 2018 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 21, 7:09 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT FRI SEP 21 2018
OHZ039-048-049-057>059-212345-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-
709 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
HARRISON...NORTHERN GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHEASTERN
MUSKINGUM...NORTHWESTERN BELMONT AND SOUTHERN TUSCARAWAS COUNTIES...
At 709 PM EDT, a strong thunderstorm was located 8 miles west of
Freeport, moving east at 50 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Uhrichsville... Cadiz...
Freeport... Newcomerstown...
Dennison... West Lafayette...
Gnadenhutten... Antrim...
Tuscarawas... Hopedale...
Flushing... Scio...
This includes the following highways...
Interstate 70 in Ohio between mile markers 209 and 213.
Interstate 77 in Ohio between mile markers 52 and 75.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.
LAT...LON 4043 8157 4041 8086 4039 8087 4037 8087
4005 8096 4013 8190
TIME...MOT...LOC 2309Z 265DEG 42KT 4024 8142Special weather statement, Sep 21, 7:20 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
720 PM EDT FRI SEP 21 2018
OHZ049-050-PAZ020-021-029-WVZ001-002-212345-
Jefferson-Harrison-Beaver-Washington-Allegheny-Brooke-Hancock-
720 PM EDT FRI SEP 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN HARRISON...CENTRAL JEFFERSON...
NORTHWESTERN WASHINGTON...SOUTHWESTERN BEAVER...WEST CENTRAL
ALLEGHENY...BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...
At 720 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Wellsville to 11 miles
northwest of Wintersville to 7 miles northwest of Cadiz. Movement was
east at 50 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Weirton... Steubenville...
Wellsburg... Avella...
Scott Township... Robinson Township...
Cecil-Bishop... Carnegie...
Crafton... Bridgeville...
Toronto... Green Tree...
This includes Interstate 79 in Pennsylvania between mile markers 52
and 59.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4042 8005 4033 8013 4021 8051 4035 8107
4044 8089 4054 8085
TIME...MOT...LOC 2320Z 276DEG 42KT 4055 8086 4044 8089 4036 8107Local storm report, Sep 21, 7:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 SE DOVER 40.52N 81.47W
09/21/2018 TUSCARAWAS OH LAW ENFORCEMENT
TREE AND WIRES DOWN IN DOVER TOWNSHIP
&&
EVENT NUMBER PBZ1803550
MFLocal storm report, Sep 21, 7:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG WINONA 40.83N 80.90W
09/21/2018 COLUMBIANA OH 911 CALL CENTER
MULTIPLE TREES DOWN IN WINONA.
&&
EVENT NUMBER PBZ1803551
MFSpecial weather statement, Sep 21, 7:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 PM EDT FRI SEP 21 2018
OHZ049-050-PAZ020-021-029-WVZ001>003-220015-
Jefferson-Harrison-Beaver-Washington-Allegheny-Brooke-Ohio-Hancock-
744 PM EDT FRI SEP 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL HARRISON...SOUTHERN JEFFERSON...
NORTHWESTERN WASHINGTON...SOUTHWESTERN BEAVER...CENTRAL ALLEGHENY...
NORTHWESTERN OHIO...BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...
At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Franklin Park to 8 miles east of Weirton
to near Cadiz. Movement was southeast at 20 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... Monroeville...
Moon Township... Weirton...
Steubenville... Canonsburg...
Cadiz... Wellsburg...
This includes the following highways...
Pennsylvania Turnpike near mile marker 55.
Interstate 79 in Pennsylvania between mile markers 47 and 67.
Parkway North between mile markers 1 and 8.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4026 8018 4014 8071 4015 8070 4016 8085
4027 8103 4033 8087 4044 8073 4051 8052
4051 8027 4053 8009 4046 7975
TIME...MOT...LOC 2344Z 309DEG 17KT 4057 8009 4039 8044 4028 8091Local storm report, Sep 21, 7:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG SHARON 41.23N 80.50W
09/21/2018 MERCER PA 911 CALL CENTER
MULTIPLE TREES DOWN IN SHARON
&&
EVENT NUMBER PBZ1803552
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:47 PM EDT | Special Weather Statement | PBZ | Mercer | 43 min |
| Sep 21, 6:32 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 43 min |
| Sep 21, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Washington | 39 min |
| Sep 21, 6:53 PM EDT | Tornado Warning | PBZ | Clarion, Forest, Venango | 37 min |
| Sep 21, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence | 51 min |
| Sep 21, 7:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Mercer and 1 more | 46 min |
| Sep 21, 7:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.